Article Text

Download PDFPDF
CASE REPORT
Spontaneous psoas haematoma secondary to antiplatelet therapy: a rare cause of atraumatic hip pain

Abstract

A 92-year-old woman with previous total hip replacement presented with sudden onset of atraumatic hip pain and inability to weight bear. In the absence of radiographic signs of fracture, loosening or biochemical evidence of infection a CT scan of the pelvis and hips was performed, which showed psoas thickening. MRI identified two separate collections related to the psoas and greater trochanteric regions. Ultrasound-guided aspiration was performed to rule out infection and demonstrated a haematoma. In contrast to previously reported cases caused by anticoagulant therapy or inherited coagulopathy, this case was secondary to single antiplatelet agent treatment alone. In the increasingly co-morbid ageing population with associated polypharmacy, aspirin is a common primary and secondary prevention treatment. In patients with atraumatic hip pain, spontaneous psoas haematoma due to antiplatelet therapy should be considered and investigated appropriately.

  • orthopaedics
  • unwanted effects/adverse reactions
  • orthopaedic and trauma surgery
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.